Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 83, NWS Morristown, TN

June 24, 20186 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2018, 5:19 PM EDT for 6 counties in Tennessee. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 5:19 PM EDT (21:19 UTC)
Expired
Jun 24, 2018, 6:15 PM EDT
In force
56 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blount County, TN, Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:40 PM EDTTSTM WND DMG6 S Rockwood, TNMULTIPLE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

643 
WUUS54 KMRX 242119
SVRMRX
TNC009-105-107-121-123-145-242215-
/O.NEW.KMRX.SV.W.0083.180624T2119Z-180624T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
519 PM EDT SUN JUN 24 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Loudon County in east Tennessee...
  Northeastern Meigs County in east Tennessee...
  Northeastern McMinn County in east Tennessee...
  West central Blount County in east Tennessee...
  Northwestern Monroe County in east Tennessee...
  Southern Roane County in east Tennessee...

* Until 615 PM EDT.

* At 519 PM EDT, a severe thunderstorm was located near Sweetwater,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Maryville, Lenoir City, Kingston, Sweetwater, Rockwood, Loudon,
  Madisonville, Fairview, Midtown, Harriman, Vonore, Greenback,
  Friendsville, Philadelphia, Paint Rock, Fort Loudon State Park,
  Tariffville, McGee Carson Peninsula, Eagle Furnace and Murray
  Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3537 8422 3568 8478 3570 8477 3569 8475
      3568 8475 3569 8472 3571 8472 3573 8471
      3575 8473 3576 8476 3579 8474 3580 8476
      3592 8466 3574 8401
TIME...MOT...LOC 2119Z 295DEG 14KT 3564 8457 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
1 follow-up statement
105 
WWUS54 KMRX 242153
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
553 PM EDT SUN JUN 24 2018

TNC009-105-107-121-123-145-242215-
/O.CON.KMRX.SV.W.0083.000000T0000Z-180624T2215Z/
Loudon TN-Meigs TN-McMinn TN-Blount TN-Monroe TN-Roane TN-
553 PM EDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR LOUDON...NORTHEASTERN MEIGS...NORTHEASTERN MCMINN...WEST CENTRAL
BLOUNT...NORTHWESTERN MONROE AND SOUTHERN ROANE COUNTIES...

At 553 PM EDT, a severe thunderstorm was located near Sweetwater,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Maryville, Lenoir City, Sweetwater, Loudon, Madisonville, Fairview,
Vonore, Greenback, Friendsville, Philadelphia, Paint Rock, Fort
Loudon State Park, Tariffville, McGee Carson Peninsula, Murray Store,
Ten Mile, Clover Hill and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3537 8422 3568 8478 3570 8477 3569 8475
      3568 8475 3569 8472 3571 8472 3573 8471
      3575 8473 3579 8471 3584 8457 3574 8401
TIME...MOT...LOC 2153Z 304DEG 23KT 3567 8449 

HAIL...1.00IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:08 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 3:08 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
308 PM EDT Sun Jun 24 2018

.SHORT TERM...(Tonight and Monday)...After ongoing convection
diminishes later early this evening expect a bit of a lull in the
action, but a mid level short wave is forecast to be moving into
the area late tonight into Monday. This is expected to bring
another round of numerous showers and thunderstorms for the latter
part of the night into Monday. Some of these storms may be strong
to severe with damaging winds the primary threat, so will keep
mention of this in the HWO. With the expected increase in precip
and cloud cover Monday especially north/central, will keep high
temperatures lower than today.

.LONG TERM...(Monday night through Sunday)...Afternoon convection
will linger into at least the first half of the Monday night
period. Should ease from west to east as the evening progresses.
Tuesday the upper ridge remains weak over the forecast area but
should suppress convection over the majority of the Tennessee
Valley while higher terrain and Plateau areas could see scattered
afternoon storms.

The focus shifts to the upper low/trough over the Mississippi River
Valley on Tuesday night. The atmosphere will remain rather moist and
unsettled over our area during this time period. However, by
Wednesday afternoon, the models have been consistent in having the
southern portion of that trough rather active. More widespread
showers and thunderstorms will likely occur on Wednesday into
the first part of Thursday. Expect diminishing rain chances later
Thursday afternoon.

By Friday the upper ridge should suppress the majority of
convection with the exception of along the frontal boundary which
may get hung up across the far southern third of the forecast area.
Under the influence of the upper high, daytime temperatures will be
summer-like in the upper 80s to lower 90s. Overnight temperatures
will generally be in the 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  90  72  91 /  30  50  30  20
Knoxville McGhee Tyson Airport, TN  71  86  70  89 /  60  70  40  20
Oak Ridge, TN                       72  86  70  90 /  70  70  40  30
Tri Cities Airport, TN              69  82  66  85 /  60  70  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/AC
Hazardous weather outlook, Jun 24, 2:59 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Sun Jun 24 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
259 PM EDT Sun Jun 24 2018 /159 PM CDT Sun Jun 24 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible late this afternoon into
tonight. Damaging winds will be the main threat with these
storms. Hail up to quarter size and localized flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms will also be possible Monday.
Damaging winds will be the main threat with these storms. Hail up
to quarter size will also be possible. Heavy rainfall will also
lead to localized flash flooding especially in areas of poor
drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at some point today through
Monday.

In the hours before

Special weather statement, Jun 24, 4:47 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
447 PM EDT SUN JUN 24 2018

TNZ069-071-073-242145-
Knox TN-NW Blount TN-North Sevier TN-
447 PM EDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX...NORTHERN BLOUNT
AND WEST CENTRAL SEVIER COUNTIES UNTIL 545 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or 9 miles northwest of Alcoa, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Maryville, Alcoa, Farragut, Louisville, Rockford, Eagleton
Village, Friendsville, Townsend, Walland, Kimberlin Heights,
Wildwood, McMahan, Lake Forest, Bearden, Seymour and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3578 8417 3581 8417 3583 8420 3598 8416
      3593 8366 3567 8374 3567 8376
TIME...MOT...LOC 2047Z 283DEG 14KT 3588 8410

DH
Special weather statement, Jun 24, 4:49 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
449 PM EDT SUN JUN 24 2018

TNZ081-083>085-099-100-242130-
Sequatchie TN-Rhea TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
449 PM EDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...NORTHERN
BRADLEY...SOUTHEASTERN SEQUATCHIE...SOUTHWESTERN MEIGS...SOUTHWESTERN
MCMINN AND CENTRAL HAMILTON COUNTIES UNTIL 530 PM EDT/430 PM CDT/...

At 449 PM EDT/349 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southwest of
Decatur to 6 miles west of Soddy-Daisy. Movement was east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Cleveland, Dayton, Soddy-Daisy, Signal Mountain, Etowah,
Walden, Lakesite, Charleston, Fairmount, Harrison, Red Bank,
Graysville, Calhoun, Flat Top Mountain, North Chickamauga Creek
Gorge, Hillsview, Big Spring, Middle Valley and Birchwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 8537 3539 8528 3536 8523 3543 8518
      3553 8492 3544 8465 3530 8448 3527 8452
      3527 8467 3523 8471 3523 8470 3521 8470
      3512 8539
TIME...MOT...LOC 2049Z 273DEG 11KT 3543 8485 3529 8529
Local storm report, Jun 24, 5:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     2 WSW JEFFERSON CITY    36.11N 83.52W
06/24/2018                   JEFFERSON          TN   911 CALL CENTER

            A FEW TREES DOWN NEAR DISPATCH CENTER.

&&

PWARREN
Special weather statement, Jun 24, 5:07 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
507 PM EDT SUN JUN 24 2018

TNZ067-068-071-242200-
Roane TN-Loudon TN-NW Blount TN-
507 PM EDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON...NORTHWESTERN BLOUNT AND
CENTRAL ROANE COUNTIES UNTIL 600 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or near Rockwood, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lenoir City, Kingston, Rockwood, Loudon, Fairview, Louisville,
Midtown, Harriman, Greenback, Friendsville, Philadelphia, Paint Rock,
Bradbury and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3562 8419 3562 8425 3563 8425 3564 8428
      3567 8432 3567 8435 3565 8436 3576 8473
      3591 8468 3593 8463 3587 8424 3579 8416
      3580 8414 3585 8414 3585 8413 3583 8412
      3585 8408 3559 8417
TIME...MOT...LOC 2106Z 285DEG 19KT 3583 8462

DH
Local storm report, Jun 24, 5:10 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 WNW ATHENS            35.46N 84.63W
06/24/2018                   MCMINN             TN   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE COUNTY.

&&

PWARREN
Special weather statement, Jun 24, 5:14 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
514 PM EDT SUN JUN 24 2018

TNZ067-068-084>086-242200-
Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-McMinn TN-
514 PM EDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOUDON...EASTERN
MEIGS...NORTHEASTERN MCMINN...NORTHWESTERN MONROE AND SOUTH CENTRAL
ROANE COUNTIES UNTIL 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sweetwater, Loudon, Madisonville, Vonore, Greenback, Niota,
Philadelphia, Fort Loudon State Park, McGee Carson Peninsula, Tellico
Village and Murray Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3554 8469 3573 8465 3570 8417 3544 8423
TIME...MOT...LOC 2114Z 280DEG 17KT 3563 8458

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:22 AM EDTSpecial Weather StatementMRXGrainger, Hamblen38 min
Jun 24, 1:44 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Rhea31 min
Jun 24, 2:12 PM EDTSpecial Weather StatementMRXMcMinn, Monroe, Polk63 min
Jun 24, 3:47 PM EDTSpecial Weather StatementMRXJefferson43 min
Jun 24, 4:08 PM EDTSpecial Weather StatementMRXJefferson67 min
Jun 24, 4:13 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Hamblen, Jefferson47 min
Jun 24, 4:16 PM EDTSpecial Weather StatementMRXMcMinn44 min
Jun 24, 4:18 PM EDTSpecial Weather StatementMRXHamilton42 min
Jun 24, 4:20 PM EDTSpecial Weather StatementMRXKnox55 min
Jun 24, 4:32 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs43 min
Jun 24, 4:36 PM EDTAreal Flood WarningMRXJefferson3 hr
Jun 24, 4:38 PM EDTSpecial Weather StatementMRXMarion52 min
Jun 24, 4:40 PM EDTSevere Thunderstorm WarningMRXCocke, Greene65 min
Jun 24, 4:47 PM EDTFlash Flood WarningMRXHamilton, Meigs, Rhea, Sequatchie3 hr
Jun 24, 4:47 PM EDTSpecial Weather StatementMRXBlount58 min
Jun 24, 4:49 PM EDTSpecial Weather StatementMRXHamilton41 min
Jun 24, 4:59 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie42 min
Jun 24, 5:04 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk56 min
Jun 24, 5:07 PM EDTSpecial Weather StatementMRXLoudon, Roane53 min
Jun 24, 5:14 PM EDTSpecial Weather StatementMRXMonroe46 min
Jun 24, 5:29 PM EDTSpecial Weather StatementMRXBradley46 min
Jun 24, 5:32 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk47 min
Jun 24, 5:44 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk25 min
Jun 24, 5:48 PM EDTSpecial Weather StatementMRXGrainger, Union57 min
Jun 24, 5:56 PM EDTSpecial Weather StatementMRXHamblen64 min
Jun 24, 6:00 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Greene, Hamblen, Hancock, Hawkins60 min
Jun 24, 6:16 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Monroe, Rhea59 min
Jun 24, 6:33 PM EDTSpecial Weather StatementMRXCocke, Grainger, Jefferson42 min
Jun 24, 6:53 PM EDTSpecial Weather StatementMRXGreene67 min
Jun 24, 7:49 PM EDTSpecial Weather StatementMRXSullivan56 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.